Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 200, NWS Topeka, KS

July 25, 2005Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2005, 9:12 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 9:12 PM CDT (02:12 UTC)
Expired
Jul 25, 2005, 9:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:25 PM CDTTSTM WND GST 60Ada, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 260213
SVRTOP
KSC029-143-260245-
/O.NEW.KTOP.SV.W.0200.050726T0212Z-050726T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF DELPHOS...
  OR ABOUT 30 MILES NORTHWEST OF SALINA...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DELPHOS...
  MINNEAPOLIS...
  BENNINGTON...
  MILTONVALE...

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3941 9790 3901 9789 3900 9739 3944 9737

$$
2 follow-up statements
000 
WWUS53 KTOP 260229
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT MON JUL 25 2005

KSC029-143-260245-
/O.CON.KTOP.SV.W.0200.000000T0000Z-050726T0245Z/
CLOUD-OTTAWA-
927 PM CDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
OTTAWA AND SOUTHERN CLOUD COUNTIES...

AT 925 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS OF 60 MPH NEAR ADA.  THIS STORM 
WAS LOCATED 6 MILES WEST OF MINNEAPOLIS...OR ABOUT 24 MILES 
NORTHWEST OF SALINA...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON...MINNEAPOLIS...AND MILTONVALE.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9790 3901 9789 3900 9739 3944 9737

$$
000 
WWUS53 KTOP 260243
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT MON JUL 25 2005

KSC029-143-260253-
/O.EXP.KTOP.SV.W.0200.000000T0000Z-050726T0245Z/
CLOUD-OTTAWA-
943 PM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND SOUTHERN CLOUD
COUNTIES EXPIRES AT 945 PM CDT...

AT 943 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9790 3901 9789 3900 9739 3944 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:28 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 25, 3:28 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON JUL 25 2005

.DISCUSSION...

TONIGHT AND TUESDAY...A 5H TROUGH OVER THE NORTHERN GREAT BASIN WILL
MOVE EAST ACROSS THE CENTRAL PLAINS STATES LATE TONIGHT AND EARLY
TUESDAY. AS THE 5H TROUGH AXIS MOVES EAST ACROSS THE WESTERN HIGH
PLAINS EARLY TONIGHT...LOW-LEVEL CAA ON THE WEST SIDE OF THE 5H
TROUGH AXIS WILL PUSH A COLD FRONT SOUTHWARD INTO THE CWA LATER
TONIGHT. BOTH THE NAM AND GFS SHOW A BROAD AREA OF SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE SURFACE COLD FRONT.
BOTH MODELS SHOW THE HEAVIEST RAINFALL OCCURRING BEHIND THE FRONT
DUE TO ISENTROPIC LIFT. 850MB DEW POINTS OF 12-18 DEGREES EXTENDED
FROM THE GULF OF MEXICO NORTH ACROSS EASTERN KS INTO THE MIDWEST.
THE MAIN THREAT FROM ANY THUNDERSTORMS TONIGHT WILL BE HEAVY
RAINFALL. BOTH THE GFS AND NAM SHOWS PW VALUES ABOVE 2 INCHES ACROSS
THE CWA LATE TONIGHT THROUGH TUESDAY. THE NAM IS QUICKER MOVING THE
FRONT SOUTH ACROSS THE CWA ON TUESDAY THAN THE GFS. IF THUNDERSTORMS
ALONG THE FRONT ACROSS SOUTHERN AND CENTRAL NE THIS EVENING BECOMES
INTENSE AND WIDESPREAD...THEN CONVECTIVE OUTFLOW MAY HELP PUSH THE
FRONT SOUTH FASTER AND CONVERGE CLOSER TO THE NAM MODEL SOLUTION. IF
THE SLOWER GFS SOLUTION IS CORRECT THE BEST RAIN CHANCES WILL BE
TOMORROW AND EXTEND THROUGH THE AFTERNOON HOURS. THEREFORE I PLACED
75-80 POPS ACROSS THE NORTHERN COUNTIES AFTER MIDNIGHT AND LIKELY
POPS FOR THE REMAINDER OF THE CWA TUESDAY MORNING.  I KEPT LIKELY
POPS THROUGH THE AFTERNOON HOURS ACROSS THE EAST CENTRAL AND
NORTHEAST KS JUST IN CASE THE GFS SOLUTION VERIFIES. I THINK MOST
AREAS WILL RECEIVE 1/2 TO 1 INCH OF RAIN FROM LATE TONIGHT THROUGH
TUESDAY AFTERNOON. THERE COULD BE ISOLATED AREAS THAT RECEIVE OVER 1
INCH. MINOR FLOODING MAY OCCUR TUESDAY IN FLOOD PRONE AREAS. OVER
NIGHT LOW WILL BE IN THE MID 70S AHEAD OF THE FRONT ACROSS THE
EASTERN AND SOUTHERN COUNTIES WITH MID AND UPPER 60S ACROSS THE
NORTHWEST COUNTIES. HIGH TEMPERATURES WILL BE DEPENDENT ON THE
DURATION OF RAINFALL AND CLOUD COVER. THE CLOUD COVER SHOULD KEEP
TEMPERATURES COOL WITH MID AND UPPER 70S ACROSS THE NORTHERN
COUNTIES AND LOWER 80S ACROSS THE REMAINDER OF THE CWA. IF THE RAIN
LAST THROUGH THE AFTERNOON HOURS...HIGH TEMPERATURES MAY BE COOLER
ACROSS THE SOUTHERN AND EASTERN COUNTIES.

TUESDAY NIGHT THROUGH FRIDAY...DRIER AIR WILL GRADUALLY CONTINUE TO
SPREAD SOUTHWARD ACROSS THE CWA TUESDAY NIGHT INTO
WEDNESDAY...ALTHOUGH DO NOT EXPECT SFC DEWPOINTS TO RESPOND QUITE AS
AGGRESSIVE AS THE MODELS TUESDAY NIGHT AS RESIDUAL MOISTURE FROM
EXPECTED RAIN MAY SLOW THIS PROCESS DOWN. EITHER WAY...POST FRONTAL
SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE DECREASE OVER THE
AREA THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST AS THE UPPER
TROUGH AXIS AND ASSOCIATED LIFT WITH IT SHIFT EASTWARD. CLOUDS WILL
BE SLOWER TO DECREASE...ESPECIALLY OVER THE SOUTHEAST AREAS. SHOULD
SEE ENOUGH MIXING AND CLOUDS TO HOLD OFF THE MENTION OF FOG
OVERNIGHT...BUT SITUATION WILL BE DIFFERENT FOR WEDNESDAY NIGHT AS
MOSTLY CLEAR SKIES SHOULD BE THE RULE WITH LIGHTER WINDS. WITH 850
TEMPS 5-10 DEGREES COOLER FOR WEDNESDAY FROM TUESDAY AND DEWPOINTS
GENERALLY IN THE 50S AND LIGHT NORTHEAST WINDS...HIGHS IN THE LOWER
80S AND DEWPOINTS IN THE 50S WILL MAKE WAY FOR A COMFORTABLE DAY
WEDNESDAY WEATHERWISE.

MODELS ARE CONSISTENT IN REAMPLIFYING UPPER RIDGE ACROSS THE CENTRAL
AND NORTHERN PLAINS ON THROUGH FRIDAY AS SFC RIDGE RETREATS EASTWARD
INTO THE OH RIVER VALLEY. THIS COMBINATION WILL ALLOW FOR HIGHS TO
GRADUALLY RISE BACK INTO THE LOWER 90S BY FRIDAY WITH THE LOW TO
MIDDLE 90S ACROSS THE CWA SATURDAY THROUGH MONDAY. WITH SFC FRONTS
AND MAIN UPPER FLOW REMAINING WELL TO THE NORTH OF THE AREA...WILL
ALSO KEEP FCST DRY THROUGH THIS PERIOD AS WELL.

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 25, 4:05 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT MON JUL 25 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
405 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE GREATEST
CONCENTRATION TO THE NORTH OF INTERSTATE 70 AFTER MIDNIGHT. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...MAINLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TO CONTINUE ON TUESDAY. THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST FOR THE ENTIRE AREA. THUNDERSTORM CHANCES
WILL DIMINISH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. IF SPOTTERS RECEIVE OVER AN INCH OF
RAIN...THEY ARE ENCOURAGED TO REPORT THE AMOUNT THEY RECEIVE TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 25, 6:50 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     3 SE COURTLAND          39.75N 97.85W
07/25/2005  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jul 25, 7:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     7 N MORROWVILLE         39.95N 97.17W
07/25/2005  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:06 AM CDTSevere Thunderstorm WarningTOPCloud, Republic54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.